California, 2012High Wind and Strong Wind in California, March 13 to 15, 2012
March 13 to 15, 2012 · NWS REV · 3 events in 3 counties and zones
Low pressure moving through the Pacific Northwest brought a modest higher-elevation snowfall and strong, gusty winds to northeast California on the 13th on the 14th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moving through the Pacific Northwest brought a modest higher-elevation snowfall and strong, gusty winds to northeast California on the 13th on the 14th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Mar 13, 3:12 AM PST, 48 minutes earlier.
Area forecast discussion, Mar 13, 3:12 AM PST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
412 AM PDT TUE MAR 13 2012
.SHORT TERM...
ALL WINTER AND WIND ADVISORY HEADLINES WILL REMAIN IN PLACE WITH
THIS FORECAST. WINDS ARE GENERALLY ON THE INCREASE ACROSS THE
REGION WITH A FEW LOCATIONS REPORTING GUSTS IN THE 45-55 MPH
RANGE. ON LAKE TAHOE THE SUSTAINED WINDS ON THE BUOYS ARE IN THE
SOLID 25-30 MPH RANGE WITH OCCASIONAL SPIKES ABOVE 35 MPH. LOCAL
GUSTS COULD BRIEFLY EXCEED 60 MPH AT TIMES BUT OVERALL A SOLID
ADVISORY LOOKS REASONABLE FOR THIS EVENT. WINDS ARE STILL ON
TRACK TO DECREASE IN NERN CA-NWRN NV BY LATE AFTN AND ACROSS THE
REMAINDER OF THE REGION DURING THE EVENING. BREEZY CONDITIONS ARE
EXPECTED FOR WEDNESDAY BUT SPEEDS WILL BE NOTABLY LOWER WITH GUSTS
GENERALLY IN THE 30-40 MPH RANGE. WINDS SHOULD INCREASE AGAIN
THURSDAY AND THURS NIGHT AS 700 MB FLOW INCREASES TO 45-55 KT
AHEAD OF THE STRONGER STORM LATER IN THE WEEK.
SNOW AND RAIN HAVE BEGUN IN PARTS OF THE TAHOE BASIN NORTHWARD
ACROSS FAR WRN LASSEN COUNTY. BASED ON OBSERVATIONS AND WEB
CAMERAS...THE SNOW LEVEL IS GENERALLY HOVERING AROUND THE
5500-6000 FOOT ELEVATION. ROAD SURFACES AT LAKE LEVEL ARE
WET, BUT SNOW HAS ACCUMULATED ON I-80 FROM DONNER LAKE WESTWARD.
DURING THE DAY THE SNOW LEVELS ARE EXPECTED TO GRADUALLY RISE TO
NEAR 6500 FT THIS AFTERNOON RESULTING IN A RAIN-SNOW MIX AT LAKE
LEVEL. PRECIP SHOULD CHANGE TO ALL RAIN TONIGHT IN THE TAHOE
BASIN AS SNOW LEVELS CLIMB TO NEAR 7000 FT. ALONG THE SIERRA CREST
ABOVE 7000 FT NORTHWARD TO YUBA PASS AND FAR WESTERN LASSEN COUNTY
ABOVE 6000 FT, HEAVY SNOW WILL CONTINUE TODAY THRU THURS MORNING
IN A NARROW BAND WITH SOME LOCATIONS RECEIVING TOTALS OF 2 FEET OR
MORE. THE IMPACT AREA REMAINS TOO LIMITED IN THE NERN CA ZONE FOR
ANY WINTER HEADLINES, BUT IF ANY SUBSTANTIAL ACCUMULATIONS ARE
OBSERVED ON ROADS BELOW 6000 FT THEN THE WINTER WEATHER ADVISORY
WOULD LIKELY BE EXPANDED TO INCLUDE THIS AREA. FARTHER SOUTH TO
MONO COUNTY, PRECIP CHANCES HAVE BEEN REDUCED SIGNIFICANTLY TODAY
AS THE MOISTURE BAND WILL STRUGGLE TO MAKE MUCH SOUTHWARD PROGRESS
UNTIL LATER THIS EVENING. FOR WRN NV TODAY, MOST OF THE RAIN WILL
REMAIN NORTH OF PYRAMID LAKE WITH ONLY BRIEF WIND-BLOWN SHOWERS
AND SPRINKLES AFFECTING THE RENO-CARSON VICINITY.
FOR TONIGHT THRU WED MORNING, THE DEEP MOISTURE BAND WILL EDGE
SOUTHWARD AND BRING STEADIER PRECIP INTO THE TAHOE BASIN WITH
LIGHTER PRECIP REACHING FAR WRN MONO COUNTY AND ALSO INTO WRN NV
NEAR THE I-80 CORRIDOR. THE DYNAMICS WILL WEAKEN BY WED AFTN BUT
DEEP MOISTURE AND OROGRAPHICS WILL KEEP LIGHT TO MODERATE PRECIP
GOING FROM WRN LASSEN COUNTY SOUTHWARD ALONG THE SIERRA CREST THRU
WED NIGHT AND THURSDAY. THE SNOW LEVEL WILL CONTINUE RISING
STEADILY, PEAKING AT NEAR 7000 FT IN WRN LASSEN COUNTY, AROUND
7500 FT NEAR TAHOE, AND 8000-8500 FT IN MONO COUNTY ON THURSDAY.
FOR THURSDAY NIGHT, MOST MODEL GUIDANCE SOURCES PUSH IN ANOTHER
SURGE OF HEAVY PRECIP FOR NERN CA AND THE TAHOE BASIN WHILE THE
REGION REMAINS IN THE WARM SECTOR. THE LONE EXCEPTION IS THE ECMWF
WHICH GENERATES MUCH LESS PRECIP DURING THIS TIME, INSTEAD OPTING
TO HOLD OFF ON THE HIGH RAIN AND SNOWFALL RATES UNTIL THE COLD
FRONT ARRIVES TOWARD THIS WEEKEND. THE PREVIOUS FORECAST FAVORED
THE WETTER SOLUTIONS PRESENTED BY THE MAJORITY OF THE GUIDANCE AND
ENSEMBLE DATA WHICH ALL STAYED ON TRACK WITH THEIR MOST RECENT
RUNS, THE FORECAST FOR THURS NIGHT WILL REMAIN UNCHANGED. MJD
.LONG TERM...FRIDAY THROUGH MONDAY...
MAIN ISSUE IS THE FRIDAY NIGHT/SATURDAY SYSTEM. CONFIDENCE
REMAINS HIGH IN A SIGNIFICANT SNOW EVENT IN THE SIERRA WITH RAIN
CHANGING TO SNOW ACROSS WESTERN NEVADA SOMETIME SATURDAY. THIS
SYSTEM WILL HAVE STRONG FORCING WITH ABUNDANT MOISTURE, THE JET
PUSHING INTO THE CENTRAL CALIFORNIA COAST AND DRIVING VERY COLD
AIR INTO THE SIERRA FOR MID MARCH. HOWEVER TIMING OF THE HEAVIEST
SNOW/RAIN IS THE LARGEST UNCERTAINTY WITH THIS SYSTEM, WHICH
AFFECTS WHEN THE SNOW LEVELS WILL DROP TO THE NEVADA VALLEY FLOORS
AND STORM TOTAL SNOW ACCUMULATIONS BELOW 6000 FEET.
LATEST 00Z ECMWF HAS ONCE AGAIN SLOWER WITH THE FRONT REACHING
RENO-TAHOE SATURDAY AFTERNOON. THE 00Z GFS IS ALSO SLOWER WITH THE
FRONT REACHING RENO-TAHOE BY EARLY SATURDAY MORNING. THE SLOWER
TIMING IS PRIMARILY DUE TO A MORE AMPLIFIED TROUGH ALONG 130W WITH
THE FLOW INTO THE SIERRA FROM THE SOUTH-SOUTHWEST. THIS TYPICALLY
PRODUCES A SLOWER EASTWARD PROGRESSION TO THE SYSTEM AND ALLOW SNOW
LEVELS TO RISE AHEAD OF THE FRONT/HEAVY PRECIP BAND. THE SLOWER
EASTWARD PROGRESSION MAY ALSO INCREASE THE DURATION OF THE HEAVY
SNOW IN THE SIERRA.
00Z ECMWF RAISES THE SNOW LEVELS UP TO 6000-7000 FEET NORTH OF I-80
AND 7000-8000 FEET SOUTH I-80 FRIDAY INTO FRIDAY NIGHT. THE GFS IS
SIMILAR WITH THE SNOW LEVELS AHEAD OF THE SYSTEM. BEHIND THE FRONT
THERE IS LITTLE DOUBT SNOW LEVELS WILL DROP TO THE WESTERN NEVADA
FLOORS. ACCUMULATIONS BELOW 6000 FEET WILL BE DETERMINED IF THE
HEAVY PRECIPITATION COINCIDES WITH THE SNOW LEVELS DROPPING TO THE
VALLEY FLOORS. A LOT OF UNCERTAINTY HERE, BUT APPEARS SNOW LEVELS
WILL REACH THE NEVADA VALLEY FLOORS AS THE HEAVY PRECIP ENDS.
IN THE SIERRA ABOVE 7000 FEET, CERTAINTY IS HIGH IN A FEW FEET OF
SNOW, WITH GFS/ECMWF CONSISTENTLY PRODUCING 1.00-1.50 INCHES OF
LIQUID PER 6 HOURS ALONG THE FRONT THE LAST FEW DAYS. THIS STRONGLY
SUGGESTS SNOWFALL RATES IN EXCESS OF 2 INCHES PER HOUR WITH GUSTY
WINDS AND WHITEOUT CONDITIONS DURING THE HEIGHT OF THE STORM. TOTAL
LIQUID AMOUNTS ALONG THE SIERRA CREST FOR THIS EVENT ARE AT 3-4
INCHES, WHICH SHOULD YIELD AT LEAST 2-4 FEET OF SNOW WITH HIGH END
POTENTIAL NEAR 5 FEET. DOWN TO LAKE LEVEL IN THE TAHOE BASIN
POTENTIAL IS THERE FOR 1-2 FEET OF SNOW.
DEEP MOISTURE AND THE FRONT WILL DRIVE A BAND OF MODERATE TO HEAVY
RAIN/SNOW ACROSS WESTERN NEVADA SOMETIME SATURDAY. HIGH END LIQUID
AMOUNTS ARE NEAR 1 INCH, BUT WITH SNOW LEVELS FALLING DURING OR
AFTER THE SNOW ACCUMULATIONS ARE A BIG QUESTION. CERTAINLY A FEW
INCHES IS POSSIBLE ABOVE 5000-5500 FEET, WITH VERY HIGH UNCERTAINTY
IN ACCUMULATIONS ON VALLEY FLOORS AT THIS TIME.
ONCE THE SYSTEM PASSES THE A LARGE TROUGH WITH COLD AIR SETTLES OVER
THE SIERRA AND WESTERN NEVADA. SUNDAY WILL BE COLD WITH SNOW SHOWERS
DUE TO THE INSTABILITY FROM THE COLD CORE. CONDITIONS MAY BEGIN TO
DRY LATE SUNDAY INTO MONDAY AS A RIDGE BUILDS INTO THE WEST COAST.
BRONG
&&
.AVIATION...
TROUGH IN THE NORTHEAST PACIFIC WILL PERSIST WITH A MODERATE TO
STRONG SOUTHWEST FLOW INTO THE SIERRA AND WESTERN NEVADA THIS WEEK.
A DEEP MOISTURE PLUME OVER NORTHERN CALIFORNIA WILL PRODUCE
RAIN/SNOW IN THE NORTHERN SIERRA TODAY THROUGH WEDNESDAY. RAIN/SNOW
MAY DIMINISH FOR A BIT ON THURSDAY. A MUCH STRONGER SYSTEM WILL PUSH
THE WEST COAST FRIDAY AND SATURDAY WITH HIGH CONFIDENCE IN A HEAVY
SNOW EVENT IN THE SIERRA AND RAIN/SNOW SPREADING ACROSS WESTERN
NEVADA.
FOR TODAY, GUSTY SURFACE WINDS AND TURBULENT APPROACHES WILL PERSIST
WITH RIDGE LEVEL WINDS OF 60-90 KTS THROUGH 00Z WEDNESDAY. PEAK
GUSTS AT THE TERMINALS SHOULD REACH 40-50 KTS, WITH LLWS AT THE
SIERRA TERMINALS.
AT KTVL AND KTRK, MVFR CONDITIONS WITH CEILINGS NEAR AND BELOW 030
AGL AND REDUCED VISIBILITY IN RAIN/SNOW SHOWERS THROUGH WEDNESDAY.
SNOW SHOWERS SHOULD TURN TO RAIN BY 18Z TODAY, WITH VERY MINIMAL
ACCUMULATIONS ON RUNWAYS THIS MORNING. FREEZING LEVELS WILL SLOWLY
RISE TONIGHT WITH MOST OF THE PRECIP AS RAIN, BUT RAIN MAY MIX WITH
SNOW OVERNIGHT TONIGHT AND EARLY WEDNESDAY MORNING. BRONG
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY UNTIL 5 PM PDT THIS AFTERNOON NVZ005.
WINTER WEATHER ADVISORY UNTIL 11 AM PDT WEDNESDAY NVZ002.
WIND ADVISORY UNTIL 11 PM PDT THIS EVENING NVZ003.
WIND ADVISORY UNTIL 11 PM PDT THIS EVENING NVZ004.
CA...WIND ADVISORY UNTIL 5 PM PDT THIS AFTERNOON CAZ070-071.
WIND ADVISORY UNTIL 11 PM PDT THIS EVENING CAZ073.
WINTER WEATHER ADVISORY UNTIL 11 AM PDT WEDNESDAY CAZ072.
&&
HTTP://WEATHER.GOV/RENOHazardous weather outlook, Mar 12, 2:47 PM PST, 13 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
347 PM PDT MON MAR 12 2012
CAZ070>073-NVZ001>005-131300-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
347 PM PDT MON MAR 12 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.
.DAY ONE...TONIGHT
GUSTY WINDS WILL INCREASE ACROSS MUCH OF THE AREA TONIGHT AND
TUESDAY MORNING. PLEASE REFER TO THE LATEST WIND STATEMENT (WWUS75
KREV RNONPWREV) FOR INFORMATION ON THE STRONG WINDS EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY
A COLD FRONT WILL MOVE INTO THE REGION ON TUESDAY. AHEAD OF THE
FRONT GUSTY WINDS CAN BE EXPECTED. SNOW AND RAIN WILL MOVE INTO
THE REGION FROM THE TAHOE BASIN NORTHWARD INTO LASSEN COUNTY LATE
TONIGHT AND ON TUESDAY. PLEASE REFER TO THE LATEST WINTER STORM
STATEMENT (WWUS45 KREV RNOWSWREV) FOR ADDITIONAL DETAILS FOR THE
LAKE TAHOE AREA.
FOR PLUMAS AND LASSEN COUNTIES TUESDAY AND WEDNESDAY...MODERATE TO
HEAVY SNOWFALL IS EXPECTED ABOVE 6000 FEET...ESPECIALLY OVER THE
PASSES WEST AND SOUTHWEST OF SUSANVILLE. THIS INCLUDES FREDONYER
AND YUBA PASSES. SNOW LEVELS WILL RISE ON TUESDAY NIGHT AND
WEDNESDAY LIMITING SNOW AMOUNTS IN THE LOWER VALLEYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER
...WEATHER SPOTTERS ARE REQUESTED TO REPORT ANY SIGNIFICANT
WEATHER AND SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN
RENO.
HTTP://WEATHER.GOV/RENO
In the hours before
Local storm report, Mar 13, 3:25 AM PST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
425 AM PDT TUE MAR 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 AM NON-TSTM WND GST 2 NE RENO 39.56N 119.80W
03/13/2012 M60.00 MPH WASHOE NV OFFICIAL NWS OBS
AT THE NATIONAL WEATHER SERVICE OFFICE.
0230 AM NON-TSTM WND GST 1 W SQUAW VALLEY 39.20N 120.24W
03/13/2012 M101 MPH PLACER CA MESONET
PEAK WIND GUST ON SQUAW PEAK.
0245 AM NON-TSTM WND GST 1 W ALPINE MEADOWS 39.17N 120.24W
03/13/2012 M107 MPH PLACER CA MESONET
PEAK WIND GUST ON WARD MOUNTAIN.
0245 AM NON-TSTM WND GST 7 SW NIXON 39.76N 119.45W
03/13/2012 M94.00 MPH WASHOE NV OFFICIAL NWS OBS
PEAK WIND GUST SO FAR TODAY AT THE NWS RENO RADAR SITE ON
VIRGINA PEAK.
&&
BRONGEvent by event
1 strong wind, 1 high wind, 1 winter weather. Local standard time, as filed.
Strong Wind, Lassen/Eastern Plumas/Eastern Sierra
- When
- March 13, 4:00 AM PST to 12:00 PM PST
- Where
- Lassen/Eastern Plumas/Eastern Sierra forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $25,000
- Reported by
- Mesonet
- Coordinates
- 40.086, -120.650 (the zone’s center; the record gives no point)
Widespread wind gusts between 40 and 50 mph were reported on the 13th. However, local areas along highway 395 just south of Janesville recorded winds gusts up to 65 mph with 2 tractor trailer trucks and several trees blown over/down.
High Wind, Surprise Valley
- When
- March 13, 11:30 AM PST to 1:30 PM PST
- Where
- Surprise Valley forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.590, -120.725 (the zone’s center; the record gives no point)
The Surprise Valley RAWS reported winds gusting to between 68 and 73 mph.
Winter Weather, Greater Lake Tahoe Area
- When
- March 13, 12:00 PM PST to March 15, 10:00 AM PST
- Where
- Greater Lake Tahoe Area forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.935, -120.458 (the zone’s center; the record gives no point)
Areas of heavy snow fell near the Sierra crest with much less snowfall elsewhere along and west of highway 89 on the 13th and 14th. East of highway 89, very little snow fell during the same period with rain or a mixture of rain and snow below 7000 feet limiting accumulations. Snowfall totals include: 12-20 inches (locally 2 feet) near the crest with 6-8 inches elsewhere near and west of highway 89. An additional 3-8 inches of snow fell near the crest on the morning of the 15th.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows and Strong Wind in California, March 13 to 16, 20123 deaths · 12 injured · $997,000 · 21 events
- Hail in Georgia, March 13, 2012$55,000 · 1.75 in hail · 1 event
- High Wind in Montana, March 13, 201257 kt wind · 16 events
- Hail in Massachusetts, March 13 to 14, 20121.25 in hail · 9 events
- High Wind in North Dakota, March 13 to 14, 201254 kt wind · 9 events
- Hail and Damaging Winds in Florida, March 13 to 15, 2012$2,000 · 1 in hail · 7 events
- High Wind in Montana, March 13, 201270 kt wind · 6 events
- Heavy Snow and High Wind in Idaho, March 13, 201263 kt wind · 4 events
- High Wind in Wyoming, March 13, 201255 kt wind · 4 events
- Drought in Arizona, March 13 to 31, 20123 events
- High Wind in Montana, March 13, 201252 kt wind · 3 events
- Drought in Alabama, March 13 to 31, 20122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374414, 374413, 374416.